my Breast Cancer blog

2004, age 34 — this is my story

Home » 2005 » August » 17

Taking it all in

I sat in the big infusion room today while Herceptin dripped through my veins. No private room this time which is fine with me. In the pink lounge chair, lined up next to other patients, I get to see the action. I watch the nurses buzzing around — accessing ports and sticking veins, fetching bags of liquid drugs from the pharmacy, starting infusions, stopping infusions, talking with patients, and basically managing the business of chemotherapy. I listen to music the nurses must choose throughout the day — last time it was Frank Sinatra; today it was some other slow medley of old tunes. I watch patients walk to the restrooms while steering their IV poles around the crowded room. I notice people sleeping during their treatment and others talking with caregivers. And I hear snippets of conversation. Today I heard one young woman talking with her nurse about a drug she mixes and drinks following chemo. She said it tastes awful and was wondering if she could receive the drug through her IV before she departed. The nurse said it could be done — and she did it. The drug, Mesna, was one I’d never heard of before so I assume she does not have my same cancer. I also overheard a social worker talking with a patient receiving her first dose of Adriamycin and Cytoxan — standard for breast cancer and the same drugs I had earlier this year. This woman must have the my same cancer. The social worker prepared this older woman for what lies ahead — hair loss and side effects such as nausea. She was given a run-down of anti-nausea drugs and was told when and how to take them. She took it all it in while reclining in her pink chair, toxic drugs entering her bloodstream.

In my own pink chair — chair #2 — I felt for this woman. I felt apprehension and fear and the unknowns of the road ahead. Will this woman tolerate these harsh drugs? Will her body remain strong or will it break down? Will she cruise though therapy like some do or will her body weaken to the point of hospitalization? Will she show off her bald head or will she cover it with wigs and hats and wraps? It’s a mystery that unfolds over time. It’s scary and it’s empowering.

My own mystery with Herceptin is just beginning. I tolerated my first dose well and felt only a bit of nausea following my treatment and the morning after. I’ve been tired here and there and my eyes are dry but these symptoms could be from anything — staying at home with two kids, my exercise routine, allergies. In all, it’s been smooth sailing. And I hope to survive today’s treatment as easily as the first. And in three weeks I will report back to the infusion room where I will take in the sights and sounds once again.

Jacki Donaldson